Surface singularities and planar contact structures
Annales de l'Institut Fourier, Volume 70 (2020) no. 4, pp. 1791-1823.

We prove that if a contact 3-manifold admits an open book decomposition of genus 0, a certain intersection pattern cannot appear in the homology of any of its minimal symplectic fillings, and moreover, fillings cannot contain symplectic surfaces of positive genus. Applying these obstructions to canonical contact structures on links of normal surface singularities, we show that links of isolated singularities of surfaces in the complex 3-space are planar only in the case of A n -singularities. In general, we characterize completely planar links of normal surface singularities (in terms of their resolution graphs); these singularities are precisely the rational singularities with reduced fundamental cycle (also known as minimal singularities). We also establish non-planarity of tight contact structures on certain small Seifert fibered L-spaces and of contact structures arising from the Boothby–Wang construction applied to surfaces of positive genus. Additionally, we prove that every finitely presented group is the fundamental group of a Lefschetz fibration with planar fibers.

Dans cet article on démontre que si une structure de contact sur une variété de dimension trois est portée par un livre ouvert à pages planaires, alors une certaine configuration d’intersections n’apparaît dans l’homologie d’aucun de ses remplissages minimaux. On démontre de plus que les remplissages d’une telle variété de contact ne contiennent pas de surface symplectique de genre positif. En appliquant ces obstructions aux structures de contact canoniques sur les bords des singularités normales de surfaces, on montre que les bords des singularités isolées de surfaces dans l’espace complexe de dimension trois sont planaires seulement pour les singularités de type A n . En général, nous caractérisons complètement les bords planaires des singularités normales de surfaces (par leurs graphes de résolution)  : ces singularités sont précisément les singularités rationnelles avec cycle fondamental réduit (aussi appelées singularités minimales). On montre aussi la non-planarité des structures de contact tendues sur certains petits L-espaces de Seifert ainsi que celle des structures de contact obtenues par la construction de Boothby–Wang appliquée aux surfaces de genre positif. De plus, on démontre que tout groupe de présentation finie est le groupe fondamental d’une fibration de Lefschetz à fibres planaires.

Published online:
DOI: 10.5802/aif.3384
Classification: 57R17, 32S55
Keywords: Contact structure, open book decomposition, isolated singularity.
Mot clés : Structure de contact, décomposition en livre ouvert, singularité isolée
Ghiggini, Paolo 1; Golla, Marco 1; Plamenevskaya, Olga 2

1 CNRS Laboratoire Jean Leray Université de Nantes Nantes (France)
2 Department of Mathematics Stony Brook University Stony Brook, NY (U.S.A.)
License: CC-BY-ND 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
     author = {Ghiggini, Paolo and Golla, Marco and Plamenevskaya, Olga},
     title = {Surface singularities and planar contact structures},
     journal = {Annales de l'Institut Fourier},
     pages = {1791--1823},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {70},
     number = {4},
     year = {2020},
     doi = {10.5802/aif.3384},
     language = {en},
     url = {}
AU  - Ghiggini, Paolo
AU  - Golla, Marco
AU  - Plamenevskaya, Olga
TI  - Surface singularities and planar contact structures
JO  - Annales de l'Institut Fourier
PY  - 2020
SP  - 1791
EP  - 1823
VL  - 70
IS  - 4
PB  - Association des Annales de l’institut Fourier
UR  -
DO  - 10.5802/aif.3384
LA  - en
ID  - AIF_2020__70_4_1791_0
ER  - 
%0 Journal Article
%A Ghiggini, Paolo
%A Golla, Marco
%A Plamenevskaya, Olga
%T Surface singularities and planar contact structures
%J Annales de l'Institut Fourier
%D 2020
%P 1791-1823
%V 70
%N 4
%I Association des Annales de l’institut Fourier
%R 10.5802/aif.3384
%G en
%F AIF_2020__70_4_1791_0
Ghiggini, Paolo; Golla, Marco; Plamenevskaya, Olga. Surface singularities and planar contact structures. Annales de l'Institut Fourier, Volume 70 (2020) no. 4, pp. 1791-1823. doi : 10.5802/aif.3384.

[1] Amorós, Jaume; Bogomolov, Fedor A.; Katzarkov, Ludmil; Pantev, Tony G. Symplectic Lefschetz fibrations with arbitrary fundamental groups, J. Differ. Geom., Volume 54 (2000) no. 3, pp. 489-545 | MR

[2] Auroux, Denis A stable classification of Lefschetz fibrations, Geom. Topol., Volume 9 (2005), pp. 203-217 | DOI | MR | Zbl

[3] Bhupal, Mohan; Ozbagci, Burak Milnor open books of links of some rational surface singularities, Pac. J. Math., Volume 254 (2011) no. 1, pp. 47-65 | DOI | MR

[4] Brieskorn, Egbert; Knörrer, Horst Plane Algebraic Curves, Springer, 2012 | DOI | Zbl

[5] Caubel, Clément; Némethi, András; Popescu-Pampu, Patrick Milnor open books and Milnor fillable contact 3-manifolds, Topology, Volume 45 (2006) no. 3, pp. 673-689 | DOI | MR

[6] Eliashberg, Yakov A few remarks about symplectic fillings, Geom. Topol., Volume 8 (2004), pp. 277-293 | DOI | MR

[7] Etnyre, John B. On symplectic fillings, Algebr. Geom. Topol., Volume 4 (2004), pp. 73-80 | DOI | MR

[8] Etnyre, John B. Planar open book decompositions and contact structures, Int. Math. Res. Not. (2004) no. 79, pp. 4255-4267 | DOI | MR

[9] Gay, David T.; Mark, Thomas E. Convex plumbings and Lefschetz fibrations, J. Symplectic Geom., Volume 11 (2013) no. 3, pp. 363-375 | MR

[10] Gay, David T.; Stipsicz, András I. On symplectic caps, Perspectives in analysis, geometry, and topology (Progress in Mathematics), Volume 296, Birkhäuser, 2012, pp. 199-212 | DOI | MR

[11] Ghiggini, Paolo On tight contact structures with negative maximal twisting number on small Seifert manifolds, Algebr. Geom. Topol., Volume 8 (2008) no. 1, pp. 381-396 | DOI | MR

[12] Giroux, Emmanuel Géométrie de contact : de la dimension trois vers les dimensions supérieures, Proceedings of the International Congress of Mathematicians. Vol. II: Invited lectures (2002), pp. 405-414 | MR | Zbl

[13] Gompf, Robert E. A new construction of symplectic manifolds, Ann. Math., Volume 142 (1995) no. 3, pp. 527-595 | DOI | MR

[14] Gompf, Robert E. Handlebody construction of Stein surfaces, Ann. Math., Volume 148 (1998) no. 2, pp. 619-693 | DOI | MR | Zbl

[15] Gompf, Robert E.; Stipsicz, András I. 4-manifolds and Kirby calculus, Graduate Studies in Mathematics, 20, American Mathematical Society, 1999 | MR | Zbl

[16] Hanselman, Jonathan; Rasmussen, Jacob A.; Rasmussen, Sarah D.; Watson, Liam L-spaces, taut foliations, and graph manifolds, Compos. Math., Volume 156 (2020) no. 3, pp. 604-612 | DOI | MR | Zbl

[17] de Jong, Theo; van Straten, Duco Deformation theory of sandwiched singularities, Duke Math. J., Volume 95 (1998) no. 3, pp. 451-522 | MR

[18] Kollár, János Toward moduli of singular varieties, Compos. Math., Volume 56 (1985) no. 3, pp. 369-398 | Numdam | MR | Zbl

[19] Lisca, Paolo; Stipsicz, András I. Ozsváth–Szabó invariants and tight contact 3-manifolds. III, J. Symplectic Geom., Volume 5 (2007) no. 4, pp. 357-384 | DOI | Zbl

[20] Matkovič, Irena Classification of tight contact structures on small Seifert fibered L-spaces, Algebr. Geom. Topol., Volume 18 (2018) no. 1, pp. 111-152 | DOI | MR | Zbl

[21] Némethi, András Five lectures on normal surface singularities, Low dimensional topology. Proceedings of the summer school, Budapest, Hungary, August 3–14, 1998 (Bolyai Society Mathematical Studies), Volume 8 (1999), pp. 269-351 | MR | Zbl

[22] Némethi, András Links of rational singularities, L-spaces and LO fundamental groups, Invent. Math., Volume 210 (2017) no. 1, pp. 69-83 | DOI | MR

[23] Némethi, András; Tosun, Meral Invariants of open books of links of surface singularities, Stud. Sci. Math. Hung., Volume 48 (2010) no. 1, pp. 135-144 | MR

[24] Niederkrüger, Klaus; Wendl, Chris Weak symplectic fillings and holomorphic curves, Ann. Sci. Éc. Norm. Supér., Volume 44 (2011) no. 5, pp. 801-853 | DOI | Numdam | MR

[25] Oba, Takahiro A note on Mazur type Stein fillings of planar contact manifolds, Topology Appl., Volume 193 (2015), pp. 302-308 | MR | Zbl

[26] Oba, Takahiro Stein fillings of homology 3-spheres and mapping class groups, Geom. Dedicata, Volume 183 (2016), pp. 69-80 | MR | Zbl

[27] Ohta, Hiroshi; Ono, Kaoru Simple singularities and symplectic fillings, J. Differ. Geom., Volume 69 (2005) no. 1, pp. 1-42 | DOI | MR | Zbl

[28] Ozsváth, Peter; Stipsicz, András I.; Szabó, Zoltán Planar open books and Floer homology, Int. Math. Res. Not. (2005) no. 54, pp. 3385-3401 | DOI | MR

[29] Ozsváth, Peter; Szabó, Zoltán On knot Floer homology and lens space surgeries, Topology, Volume 44 (2005) no. 6, pp. 1281-1300 | DOI | MR | Zbl

[30] Plamenevskaya, Olga; Starkston, L. Unexpected Stein fillings, rational surface singularities, and plane curve arrangements (in preparation)

[31] Rasmussen, Sarah D. L-space intervals for graph manifolds and cables, Compos. Math., Volume 153 (2017) no. 5, pp. 1008-1049 | DOI | MR

[32] Schönenberger, Stephan Determining symplectic fillings from planar open books, J. Symplectic Geom., Volume 5 (2007) no. 1, pp. 19-41 | DOI | MR | Zbl

[33] Tjurina, G. N. The topological properties of isolated singularities of complex spaces of codimension one, Izv. Akad. Nauk SSSR, Ser. Mat., Volume 32 (1968), pp. 605-620 | MR

[34] Tosun, Bülent Tight small Seifert fibered manifolds with e 0 =-2, Algebr. Geom. Topol., Volume 20 (2020), pp. 1-27 | DOI | MR | Zbl

[35] Wand, Andy Mapping class group relations, Stein fillings, and planar open book decompositions, J. Topol., Volume 5 (2012) no. 1, pp. 1-14 | DOI | MR | Zbl

[36] Wendl, Chris Strongly fillable contact manifolds and J-holomorphic foliations, Duke Math. J., Volume 151 (2010) no. 3, pp. 337-384 | DOI | MR | Zbl

Cited by Sources: